(CNN) — Ten students at Connecticut’s Wesleyan University and two visitors were hospitalized Sunday from “complications” arising from the use of the drug Molly or alcohol.
The Middletown Police Department reported that 11 were hospitalized because of Molly and one because of alcohol.
Four people remained in the hospital Monday, including two in critical condition, according to police.
University President Michael S. Roth described Molly as a refined form of MDMA with “extremely dangerous” effects. MDMA is the active ingredient in the drug Ecstasy.
But according to the Drug Enforcement Administration, most often Molly is not MDMA, but a toxic mixture of lab-created chemicals.
“I ask all students: Please, please stay away from illegal substances the use of which can put you in extreme danger,” Roth wrote in a letter to the community. “One mistake can change your life forever.”
The chemicals in Molly are made to mimic the effects of MDMA; most of them are central nervous system stimulants that cause euphoric highs.
They can also cause a rapid heartbeat, high blood pressure, blood vessel constriction and sweating, and can prevent the body from regulating temperature. Some of the chemicals have been reported to cause intense, prolonged panic attacks, psychosis and seizures.
“I just don’t really know how to feel right now. It’s very shocking,” Wesleyan student Lisa Shepard told CNN affiliate WFSB. “It’s to be expected from a college environment, but it is disappointing to know that people are exposed to these kind of dangerous drugs.”
According to the affiliate, police were interviewing people at a coed group house at the university. Some students told WFSB that the drugs were allegedly taken at a party at that location.
CNN’s Jean Casarez, Drew Griffin. Nelli Black and Patricia DiCarlo contributed to this report.